Kansas, 2004

High Wind in Kansas, September 19, 2004

September 19, 2004 · NWS GLD · 3 events in 3 counties and zones

3 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 19, 1:00 AM MST, 11 hours earlier.

Area forecast discussion, Sep 19, 1:00 AM MST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MDT SUN SEP 19 2004

.DISCUSSION...FORECAST CONCERNS INCLUDE VERY WINDY CONDITIONS THIS
AFTERNOON AND EVENING...TIMING OF COLD FRONT TUESDAY
AFTERNOON/EVENING AND EXTENT OF DEEP MOIST CONVECTION/IMPACT
CONVECTION/COLD FRONT HAVE ON TEMPERATURES.

AFTER RECORD/NEAR RECORD HIGHS YESTERDAY UPPER HEIGHTS/THICKNESS
VALUES BEGIN TO LOWER AS MID/UPPER RIDGE SLIDES EAST AND MID/UPPER
FLOW INCREASES FROM THE SOUTHWEST IN ADVANCE OF TROUGH MOVING INTO
THE GREAT BASIN AREA. SHOULD SEE COOLER CONDITIONS TODAY...HOWEVER
HIGH TEMPERATURES ARE EXPECTED TO REMAIN 10 TO 15 DEGREES ABOVE
NORMAL. HIGH WIND WARNING STILL LOOKS ON TRACK AS ETA FORECAST
SOUNDINGS/CROSS SECTIONS SUPPORT SUSTAINED WINDS OF 35 TO 40 KNOTS
WITH HIGHER GUSTS. DO NOT HAVE A GOOD FEEL FOR AMOUNT OF WARMING
WITH SUCH STRONG WINDS/INCREASING MOISTURE/CLOUDS FROM THE
SOUTH/SOUTHWEST. TRIMMED BACK POPS THIS AFTERNOON AS POINT SOUNDINGS
INDICATE CINH RATHER HIGH WITH LIMITED BUOYANCY.

NO BIG CHANGES TO PREVIOUS THINKING OVERNIGHT WITH A CHANCE
MENTION...HOWEVER BEST UPPER JET SUPPORT WILL REMAIN WEST OF THE
AREA AND UNDERCUT MAV NUMBERS. WITH PLENTY OF WIND MID/UPPER
MOISTURE ALSO TRENDED LOWS SLIGHTLY WARMER.

PREFER THE ETA WITH FRONTAL TIMING AND LEANED IN THIS DIRECTION
THROUGH THE REMAINDER OF THE SHORT TERM PERIODS. 850 TEMPERATURES
REBOUND SLIGHTLY ON MONDAY AHEAD OF BOUNDARY WITH SUBTLE WARMING EXPECTED
BEFORE A BIG COOLDOWN ARRIVES ON TUESDAY. ETA IS SLIGHTLY FASTER
WITH DRAGGING BOUNDARY ACROSS THE AREA COMPARED TO THE GFS AND
EXPECT THE FRONT TO BE THROUGH THE AREA BY 12Z TUESDAY.
THERFORE...LOWERED HIGHS CONSIDERABLY WITH EXPECTED CLOUDS/PCPN/CAA.
UPPER TROUGH WILL REMAIN OVER THE ROCKIES AS A COLD FRONT MOVES
SOUTH OF THE AREA. THE SCENARIO APPEARS VERY FAVORABLE FOR MUCH
NEEDED RAIN ACROSS THE TRI-STATE AREA AND BUMPED POPS UP TO LIKELY
FROM LATE MONDAY NIGHT THROUGH TUESDAY NIGHT. GFS/ETA 850
TEMPERATURES RANGE FROM 1 TO 3 DEGREES CELSIUS WEDNESDAY MORNING
ACROSS THE WESTERN ZONES AND TRENDED LOWS DOWN AS HIGH PRESSURE
BEGINS TO BUILD INTO THE AREA.

DAYS 4 THROUGH 7...THE ONLY BIG CHANGE WAS TO LOWER HIGHS ON
WEDNESDAY AS UPPER TROUGH/MOISTURE REMAIN IN THE AREA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING TODAY ALONG AND WEST OF HIGHWAY 27 WITH A
WIND ADVISORY FOR THE REMAINDER OF NORTHWEST KANSAS.
NE...HIGH WIND WARNING TODAY FOR DUNDY COUNTY WITH A WIND ADVISORY
FOR THE REMAINDER OF EXTREME SOUTHWEST NEBRASKA.
CO...HIGH WIND WARNING TODAY FOR ALL OF EAST CENTRAL COLORADO.

&&

MWM/MBM
Hazardous weather outlook, Sep 19, 9:34 AM MST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1034 AM MDT SUN SEP 19 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201633-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1034 AM MDT SUN SEP 19 2004

...HIGH WIND WARNING ALONG AND WEST OF HIGHWAY 27 THROUGH THIS
EVENING...
...WIND ADVISORY EAST OF HIGHWAY 27 THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS OF 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE EXPECTED ACROSS
THE REGION THROUGH THIS AFTERNOON AND EVENING. AREAS ALONG AND WEST
OF HIGHWAY 27 CAN EXPECT THE STRONGEST WINDS. THE STRONG WINDS MAY
CREATE AREAS OF BLOWING DIRT...REDUCING VISIBILITIES TO LESS THAN ONE
MILE AT TIMES.

THE STRONG WINDS COMBINED WITH TEMPERATURES AROUND 90 WILL ALSO
PRODUCE EXTREME FIRE DANGER THIS AFTERNOON AND TONIGHT. EXTREME FIRE
DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY...AND BURN
INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING
SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER.

ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE BY LATE THIS
AFTERNOON...MAINLY SOUTH OF A LINE FROM BURLINGTON COLORADO TO GOVE
KANSAS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE TRI-STATE AREA TONIGHT...HOWEVER NONE OF THE STORMS ARE EXPECTED
TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING.
SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE LATE MONDAY
NIGHT AND LAST THROUGH WEDNESDAY AS A VIGOROUS STORM SYSTEM
APPROACHES FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Sherman

When
September 19, 12:00 PM MST to 4:30 PM MST
Where
Sherman forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Strong gradient winds occurred much of the day with a few damage reports including a 10-inch diameter branch and power lines blown down in the afternoon. Two motorcycles were blown over on Interstate 70 at milepost 13 due to gusty winds, but no injuries were reported.

High Wind, Sheridan

When
September 19, 1:00 PM MST to 5:00 PM MST
Where
Sheridan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

Strong gradient winds occurred much of the day with a measured gust of 58 mph at 1420 MST in Selden.

High Wind, Cheyenne

When
September 19, 1:00 PM MST to 5:00 PM MST
Where
Cheyenne forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
NEWSPAPER
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421280, 5421325, 5421326.